Colgate has recently developed a continuing education programme that looks at the different side effects of a variety of drugs on the mouth, and how some can be effectively alleviated through simple modification of the patients oral hygiene regime.
Following the BNF's lead we have grouped side effects according to what happens in the mouth and which structures are involved.
Side effects of drugs in the mouth are important because they can impact your patients quality of life and ultimately their compliance with their prescribed treatment.
The BNF spells it out — the patient's perception of the risks and severity of side effects of prescribed medications may differ from that of the prescriber.
Oral side effects of drugs arise either directly in the mouth, because the medicines are taken orally, or cause a systemic effect that is manifested in the mouth.
You can help your patients by identifying side effects of their medication and discussing its impact. You can also refer them back to their prescribing practitioner to discuss an alternative medication.
In this programme, we look at the potential side effects of some drugs such as aspirin, NSAIDs, methyldopa, corticosteroid inhalers and many more. For example, some NSAIDs and methyldopa are associated with lichenoid eruptions, or oral candidiasis can be a complication of treatment with antibacterials, and may be an occasional side effect of corticosteroid inhalers.
Also included in this programme are easy-to-use reference tables, organised by medication or oral side effect, which will help with the identification of the problem presented by your patient.
View the CPD video on this topic